Alert archive / North Carolina / Tornado Warnings in 1995
Tornado Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Mar 23, 1995, 6:47 PM EST for Columbus County, North Carolina. It was in force for 29 min.
The area
The counties it named.
The facts
- Issued
- Mar 23, 1995, 6:47 PM EST (23:47 UTC)
- Expired
- Mar 23, 1995, 7:16 PM EST
- In force
- 29 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Columbus County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 232346 TORILM NCC047-240030- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 647 PM EST THU MAR 23 1995 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 730 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...COLUMBUS COUNTY AT 645 PM WEATHER RADAR INDICATED A TORNADO OVER CENTRAL COLUMBUS COUNTY BETWEEN WHITEVILLE AND TABOR CITY. THIS TORNADO WAS MOVING TO THE SOUTHEAST AT 30 MPH. PEOPLE IN THE PATH OF THIS STORM SHOULD TAKE SHELTER IMMEDIATELY. PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEIR LIVES. GO TO A BASEMENT...THE CENTER OFh BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A DITCH.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Mar 23, 1:58 PM EST, 4 hours 49 minutes earlier.
Area forecast discussion, Mar 23, 1:58 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT NC 200 PM EST THU MAR 23 1995 FOR CWF: FRNT REMAINS TO S WITH THE CNTR OF LOW BETWEEN CLT AND AVL. LOW AND FRONT WILL GRAD SLIDE OFF CST TONIGHT WITH N WINDS DEVELOPING AND INCREASING. WILL LEAVE SCATTERED SHOWERS PSBL TSTMS IN FOR EVENING AS EXPECT SOMETHING TO DEVELOP WITH THE APPROACH OF VORT MAX TO N. PLAN TO SPLIT AT CAPE LOOKOUT WHERE WINDS MAINLY NE. AS LOW PULLS OUT AND CAA STARTS TONIGHT FEEL WINDS WILL INCREASE TO 25 KTS LATE AND WILL GO WITH SCA. S OF CAPE LOOKOUT WILL GO VARIABLE BECOMING N AT 20 KTS. FOR ZFP: ADAP SHOWS UNSTABLE TO S AND W. CAP STILL HOLDING BUT EXPECT IT TO BREAK SOMEWHERE LATE THIS AFTN. APPEARS ANY SVR THREAT WOULD BE CONFINED TO S NEAR FRNT. AS VORT APPROACHES TO THE NORTH MAY PRODUCE JUST ENUF LIFT DOWN HERE TO SET THINGS OFF. ONCE LOW MOVES OFF TONIGHT N WINDS WILL PICKUP WITH STRG CAA. DRIES OUT QUICKLY WITH MSUUNY SKIES EXPECTED FRI. TEMPhS WILL HOLD IN 50S N TO 60S S. .MHX...SCA CAPE LOOKOUT N. WL SND WRKCWF BY 315 FREDERICK
In the hours before
Special weather statement, Mar 23, 6:37 PM EST, 10 minutes before
NCZ045>047-080-081-240200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 633 PM EST THU MAR 23 1995 SHOWERS AND A FEW THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN COASTAL AREA THIS EVENING. DOPPLER RADAR IN NEWPORT INDICATED THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE OVER BEAUFORT AND HYDE COUNTIES WHERE BRIEF HEAVY DOWNPOURS ARE LIKELY. SMALL HAIL IS ALSO A POSSIBILITY AS HAIL WAS ALREADY REPORTED IN PITT COUNTY EARLIER THIS EVENING. IF YOUR IN THE PATH OF THESE THUNDERSTORMS BE PREPARED TO MOVE INDOORS AS HEAVY RAIN...BRIEF GUSTY WINDS AND SOME CLOUD TO GROUND LIGHTNING IS LIKELY. MARINERS ON AREA WATERWAYS SHOULD SEEK SAFE HARBOR. STAY TUNED NOAA WEATHER RADIOL FOR ADDITIONAL INFORMATION OR POSSIBLE WARNINGS. CG
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 5:26 PM EST | Severe Thunderstorm Warning | ILM | Robeson | 64 min |
Nearby
Tornado Warnings in North Carolina, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.